Virginia, 2004

Flash Flood in Virginia, July 18, 2004

July 18, 2004 · NWS LWX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 18, 9:00 AM EST, 30 minutes earlier.

Area forecast discussion, Jul 18, 9:00 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1000 AM EDT SUN JUL 18 2004

.UPDATE...
DIFFICULT FCST TODAY. LARGE SCALE...UNSEASONABLE DYNAMIC PROCESSES
FURTHER MODIFIED BY MESOSCALE PROCESSES. 13Z SFC ANALYSIS SHOWS A
COASTAL BOUNDARY/INVERTED TROF (IN JULY?) FM THE OUTER BANKS THRU
SE VA ARCING BACK TO THE NE THRU NRN DE AND CEN NJ. WEAK WAVE
INDICATED ALG THIS FRONT BY OVR THE CEN CHESAPEAKE BAY AND ANOTHER
WV OVR THE OUTER BANKS. SATELLITE SHOWING STG DIVERGENCE OVR NE CWA.
THIS WL LIFT TO THE NE AS LEFT EXIT REG OF UPR JET CONTS TO LIFT NE
OF THE AREA. AS THE UPR DIVERGENCE LIFTS NE SFC WV OVR THE DELMARVA
XPCTD TO LIFT TO THE NE DECREASING THE SUBSIDENCE OVR THE MIDDLE OF
THE CWA.

IN ADDITION...AREA OF VRY HVY PCPN OVR THE NRN SHEN VLY SHOWING 3-4
IN LOCALLY IN THE STP ESTIMATES. THIS AREA OF CONVECTION HAS BEEN
SLOW TO MOVE. GOOD H7-H5 F VECTOR CONVGC SUGGESTS GOOD RESPONSE TO
FRONTOGENETIC FORCING IN THIS AREA AS INDICATED BY LAPS ANALYSIS.
WFO LWX 06Z MESOSCALE LOCAL ETA RUN CAPTURED THIS FEATURE AMAZINGLY
WELL AND MOVES IT SLOWLY TO THE NW THRU THE AFTN HRS. MIDDLE PTN OF
THE CWA IN BETWEEN THESE TWO FEATURES WITH LTL ONGOING ATTM SAVE FOR
A FEW SHRA LOW CLDS AND ELY WNDS.

DON/T FEEL THERE IS A WHOLE LOT OF POTENTIAL FOR SFC BASED
CONVECTION TODAY SAVE FOR FAR SRN ZNS WITH DEEP ELY FLOW IN PLACE
INDICATED BY FME WND PROF AND 88D VWP. PRIND FM 12Z IAD SOUNDING
SUGGEST THERE IS SOME POTENTIAL FOR ELEVATED CONVECTION ABV THE
MARINE LYR THIS AFTN WITH GOOD WAA AND SOME DRY AIR WORKING IN ALFT.
WL NOT CHG MENTION OF THUNDER ACROSS THE AREA.

BY THIS AFTN...DEFORMATION AXIS XPCTD TO DEVELOP NR THE POTOMAC. WK
SUBSIDENCE XPCTD TO MOVE TO THE NE BY EARLY AFTN AS WELL. WOULD XPCT
PCPN AREA TO ONCE AGAIN BLOSSOM ALG ROUGHLY IN THE CURRENT WATCH
AREA. AM A BIT CONCERNED ABT FLDG IN THE FAR NRN SHEN VLY...BUT WITH
PCPN RATES HV BEEN COMING DOWN AND CONVECTION WANING...SO WL NOT
INCRS THE AEREAL CVRG OF THE CURRENT WATCH AREA ATTM. OTRW...WL
CARRY CATEGORICAL POPS ACROSS NRN ZNS...TAPERING BACK TO CHC IN THE
SW WHERE ONLY SCT CONVECTION XPCTD THIS AFTN.

ALL IN ALL PREV FCST IN GOOD SHAPE...ONLY MINOR CHGS TO CURRENT PKG
ANTICIPATED. UPDATE OUT SHORTLY.

&&

.SHORT TERM (TODAY AND TONIGHT):
...FLOOD WATCH POSTED FOR LOWER SOUTHERN MARYLAND AND
BALTIMORE/WASHINGTON METRO AREAS THROUGH 10:00 PM...

WATER VAPOR LOOP SHOWS AN UPPER LOW OVER SOUTHERN OHIO WITH AN
APPARENT WAVE OVER THE CAROLINAS EJECTING NORTHEAST OUT OF THE BASE
OF THE MIDLEVEL TROUGH. ACARS 400-250MB WIND SPEED OBSERVATIONS
REVEAL DIVERGENCE ACROSS THE MID ATLANTIC REGION NEAR THE LEFT EXIT
REGION OF A 80-90KT WHICH EXTENDS FROM THE DAKOTAS SOUTH AND EAST
INTO THE MID ATLANTIC REGION. 03Z SURFACE ANALYSIS PLACES A 1009MB
SURFACE CYCLONE OVER NORTHERN GEORGIA WITH A WARM/STATIONARY FRONTAL
BOUNDARY EXTENDING NORTHEAST THROUGH THE DELMARVA. A SECOND MORE
SUBTLE BOUNDARY STRETCHES UP THE SPINE OF THE APPALACHIANS FROM THE
SURFACE LOW...WHILE A BOUNDARY DRAPED ACROSS THE GREAT LAKES REGION
SEPARATES A COOLER AND DRIER CANADIAN AIRMASS.

00Z KIAD RAOB REVEALS SUFFICIENT INSTABILITY ALOFT TO KEEP MENTION
OF THUNDER AS THE SHORT WAVE CONTINUES NORTH ACROSS THE MID ATLANTIC
REGION TODAY. LEFT EXIT REGION OF THE UPPER LEVEL JET WILL ALSO
SERVE TO ENHANCE LIFT ACROSS THE AREA. WHEN COMBINED WITH FORECAST
PRECIPITABLE WATER VALUES OF 1.6-1.8...A DEEP WARM CLOUD
DEPTH...AND CONVECTIVE ENHANCEMENT...FLOODING BECOMES A CONCERN.
BOTH THE KLWX AND KDOX PRECIPITATION ALGORITHM SUGGESTS SEVERAL
STORMS OVER THE CHESAPEAKE BAY HAVE PRODUCED 4-7 OF RAIN DURING A
SEVERAL HOUR SPAN OVERNIGHT. THIS IS PROBABLY AN OVERESTIMATE...BUT
DOES SHED LIGHT ON POTENTIAL CONVECTIVE ENHANCEMENTS TODAY ACROSS
OUR EASTERN ZONES.

HAVE ISSUED A FLOOD WATCH THROUGH 10:00 PM FOR LOWER SOUTHERN
MARYLAND AND ACROSS THE METRO AREAS. THE PLACEMENT WAS DICTATED BY
THE INSTABILITY AXIS AND LOCATION OF BEST DYNAMICAL FORCING. BELIEVE
MAJORITY OF PRECIPITATION WILL WANE BY LATE AFTERNOON BUT OPTED TO
GO A BIT LONGER WITH THE WATCH SO AS TO NOT TO CUT THINGS TOO
CLOSELY.

AS THE MAIN PRECIPITATION SHIELD PRESSES NORTHWARD LATE THIS
AFTERNOON...BUFKIT FORECAST SOUNDINGS INDICATE ENOUGH INSTABILITY
REMAINS ACROSS CENTRAL VIRGINIA TO MAINTAIN THUNDER...WHILE
INSTABILITY WANES ACROSS THE NORTHERN FORECAST AREA YIELDING SHOWERY
PRECIPITATION. ELEVATED INSTABILITY CONTINUES TO WANE DURING THE
EVENING HOURS...AS THE UPPER LOW REMAINS OVER THE OHIO VALLEY.
EXPECT WIDELY SCATTERED SHOWERS AS BEST DYNAMICS PASS WELL TO OUR
NORTH INTO NEW ENGLAND.

COLLABORATIVE THANKS: PBZ/CTP/PHI

&&

AVIATION: CLOUD BASES CONTINUE TO LOWER AS WARM ADVECTION AHEAD OF
THE MIDLEVEL WAVE INCREASES. RAIN...HEAVY AT TIMES WITH EMBEDDED
THUNDER WILL RESTRICT VISIBILITIES THROUGH MUCH OF THE DAY. DEEP
CYCLONIC FLOW WILL ALLOW LOW LEVEL CLOUDS TO HANG IN
OVERNIGHT...EVEN AS DRY AIR ADVECTS INTO THE REGION ALOFT. EXPECT
STRATUS DECK TO BUILD DOWN WITH FOG DEVELOPMENT OVERNIGHT.

&&

MARINE: EASTERLY WINDS ARE FORECAST TO BECOME NORTHEAST OVERNIGHT.
NOT A PLEASANT DAY TO GO SAILING WITH RAIN...HEAVY AT TIMES. WINDS
AND WAVES HIGHER NEAR EMBEDDED THUNDERSTORMS.

&&

.LONG TERM...MONDAY AND BEYOND...

LONG TERM IS RATHER MONOTONOUS. THROUGH THE ENTIRE WEEK THERE IS A
LARGE LONG WAVE UPPER RIDGE OVER THE WESTERN STATES AND A LARGE
RIDGE OVER WESTERN ATLANTIC. THAT LEAVES JUST ENOUGH SPACE FOR A
LONG WAVE TROF TO OSCILLATE BETWEEN THE GREAT LAKES STATES AND THE
NORTHEAST STATES. THAT TROF WILL SEE TO IT THAT THERE IS CHC TO
SLIGHT CHANCE POPS EACH AFTERNOON AND EVENING WITH NO POPS IN THE
LATE NIGHT AND EARLY MORNING. HIGH TEMPERATURES WILL GENERALLY BE IN
THE 80S ALL WEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH UNTIL 1000 PM DCZ001.
MD...FLOOD WATCH UNTIL 1000 PM MDZ004>007...MDZ009>011...
     MDZ013>014... MDZ016>018.
VA...FLOOD WATCH UNTIL 1000 PM VAZ042...VAZ052>054...VAZ057.
WV...NONE.
MARINE...NONE.

UPDATE FORECASTER...MANNING
SHORT TERM/AVIATION/MARINE FORECASTER...ROGOWSKI
LONG TERM FORECASTER...STRONG
Hazardous weather outlook, Jul 18, 3:30 AM EST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
430 AM EDT SUN JUL 18 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-191000-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
430 AM EDT SUN JUL 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
A FLOOD WATCH HAS BEEN ISSUED THROUGH THIS EVENING FOR CENTRAL AND
LOWER SOUTHERN MARYLAND...THE DISTRICT OF COLUMBIA...AND EXTREME
NORTHEAST VIRGINIA. THIS INCLUDES ALL OF THE BALTIMORE AND WASHINGTON
METROPOLITAN AREAS.

RAIN OVERSPREADING THE REGION THIS MORNING IS EXPECTED TO EXPAND AND
BECOME HEAVY AT TIMES...PARTICULARLY WITHIN EMBEDDED THUNDERSTORMS.

SIGNIFICANT RISES AND POSSIBLE FLOODING OF THE SMALLER CREEKS AND
STREAMS IS EXPECTED. URBAN FLOODING PROBLEMS ARE ALSO A POSSIBILITY.
MAIN STEM RIVERS ARE NOT EXPECTED TO FLOOD AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER PRECIPITATION
OBSERVATIONS WILL BE APPRECIATED THROUGH THE DAY.

ROGOWSKI/STRONG

In the hours before

Special weather statement, Jul 18, 6:42 AM EST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
742 AM EDT SUN JUL 18 2004

VAZ028-030-031-181245-
CLARKE VA-FREDERICK VA-WARREN VA-
742 AM EDT SUN JUL 18 2004

...THUNDERSTORMS WITH TORRENTIAL RAINFALL MOVING THROUGH THE
WINCHESTER AREA...

AT 742 AM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS WITH
TORRENTIAL RAINFALL ALONG A LINE EXTENDING FROM CEDAR HILL TO
MIDDLETOWN TO KARO...NEARLY STATIONARY. THE COMMUNITIES OF
BERRYVILLE...FRONT ROYAL...STEPHENS CITY AND WINCHESTER WILL BE
AFFECTED BY THESE STORMS THROUGH 845 AM EDT. RADAR RAINFALL
ESTIMATES OF 1.5 TO 2 INCHES IN THE LAST 90 MINUTES HAVE OCCURRED
WITH THIS ACTIVITY. BE PREPARED TO MOVE TO HIGHER GROUND IF WATER
BEGINS RISING OR IF A FLASH FLOOD WARNING IS ISSUED.

MANNING
Special weather statement, Jul 18, 7:41 AM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
841 AM EDT SUN JUL 18 2004

MDZ007-011-014-181500-
ANNE ARUNDEL MD-HARFORD MD-SOUTHERN BALTIMORE MD-
841 AM EDT SUN JUL 18 2004

...THUNDERSTORMS WITH HEAVY RAINFALL MOVING TOWARD THE WESTERN SHORE
OF THE CHESAPEAKE...

AT 840 AM...DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS WITH
VERY HEAVY RAINFALL ARE BUILDING SLOWLY TO THE NORTH AND WEST FROM
THE EASTERN SHORE. THIS ACTIVITY WILL MOVE INTO ANNE
ARUNDEL...SOUTHERN BALTIMORE AND SOUTHERN HARFORD COUNTIES AFTER 1000
AM. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL BE POSSIBLE IN
SOME SPOTS WITH THIS ACTIVITY.

BE ALERT FOR THE POSSIBILITY OF FLOODING THIS MORNING. A FLOOD WATCH
REMAINS IN EFFECT FOR THE AREA. RESIDENTS SHOULD REMAIN ALERT AND BE
PREPARED TO MOVE TO HIGHER GROUND IF WATER BEGINS RISING OR IF A
FLASH FLOOD WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MANNING

The radar

The Sterling radar (KLWX), 72 km away, was scanning. The volume nearest the first event began at 14:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Frederick

When
July 18, 9:30 AM EST to 11:30 AM EST
Where
Frederick County, 3 mi SE of White Hall
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.205, -78.263 (the zone’s center; the record gives no point)

Water over roadways in a few locations.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418010.